Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 22, 2017Clayton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 22, 2017, 3:48 PM EDT for Clayton County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 3:48 PM EDT (19:48 UTC)
Expired
Jul 22, 2017, 4:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Clayton County, GA

The radar

The Atlanta radar (KFFC), 30 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS82 KFFC 221948
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT SAT JUL 22 2017
 
GAZ033-044-055-222030-
North Fulton GA-Clayton GA-South Fulton GA-
348 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
CLAYTON AND EASTERN SOUTH FULTON COUNTIES UNTIL 430 PM EDT...

At 347 PM EDT...a strong thunderstorm was over East Point, moving 
south at 5 mph.

  HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy 
           rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Atlanta, East Point, Union City, Forest Park, Riverdale, College
Park, Fairburn, Morrow, Hapeville, Lake City, Hartsfield-Jackson
Airport, Turner Field, Cascade Heights, Lakewood Park, Sandtown and
Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3376 8453 3373 8435 3365 8435 3355 8434
      3354 8444 3355 8444 3355 8446 3354 8450
      3354 8452 3363 8467
TIME...MOT...LOC 1947Z 014DEG 6KT 3369 8446 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:34 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 22, 3:34 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
334 PM EDT Sat Jul 22 2017

.SHORT TERM /Tonight through Sunday Night/...

A convergence zone seen on sat pics is the main area of convection
this afternoon. There could be a southward drift to this but for the
most part it will remain across north Georgia where scattered tsra
will continue this afternoon into the evening. Across central GA
forcing mainly driven by daytime heating will be more isolated to
scattered and should dissipate quickly this evening. A surface
trough will become a little more defined Sunday as deeper Gulf
moisture spreads into the CWA. PWs push into the 1.5 to 2.0 inch
range. Have gone with high chance pops closer to the surface trough
across north Georgia Sunday afternoon and low chance pops central.

Temperatures will be a few degrees cooler across the CWA Sunday.
Although heat index values will reach into the 100 to 104 range,
values should stay below 105 keeping the CWA out of heat advisory
criteria for Monday.

17

&&

.LONG TERM /Monday through Saturday/...

Minor adjustments to raise some late week pops in the northern
portion given more consistency on some NW flow influence before
some late period ridging can possibly finally make it into the
area. Refreshed other fcst elements with latest blend, which has
not differed much from before. Previous discussion follows...

Baker

PREV DISCUSSION... /Issued 730 AM EDT Sat Jul 22 2017/

LONG TERM /Sunday Night through Friday/...

The forecast through the extended continues to be characterized by
daily shower and thunderstorm opportunities. At the onset of the
period on Monday, an upper shortwave and approaching cold front will
serve to focus scattered convection, especially by afternoon and
evening during peak daytime heating. Given a moisture rich airmass
with PWATs around 2 inches, locally heavy rainfall can be expected.
Furthermore, as is typical during mid summer with building afternoon
instability, some strong thunderstorms will be possible.

This weakening cold front will continue to linger in the
area through midweek, which will enhance diurnal convection each
day. By late week, the upper levels transition into a northwest flow
pattern. Any disturbances riding into the area will bring additional
shower and thunderstorm chances to the state with the increased
potential for mesoscale convective systems arriving from the
northwest.

High temperatures will not stray too far from normal through the
long-term period, with highs generally near 90 in north Georgia and
into the lower 90s in central Georgia. Low temperatures, meanwhile,
will run a few degrees above normal in the mid-70s with the
exception of cooler temperatures in the mountains.

RW

&&

.CLIMATE...

Records for 07-22

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1932     72 1970     76 1930     58 1947
   KATL     102 1993     75 1970     80 1881     59 1947
   KCSG     102 1943     80 1970     79 1934     61 1922
   KMCN     102 1983     81 1913     79 1983     61 1947
                1977

Records for 07-23

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1924     73 1904     79 1983     60 1966
   KATL     100 1952     76 1890     78 1943     60 1947
   KCSG     103 1952     79 1913     80 1983     63 1947
                1943
   KMCN     102 1987     75 1919     79 1983     62 1966
                1952                                1947
                1907

&&

.AVIATION...
18Z Update...
VFR conditions will continue through the forecast. Convection will
be scattered today with most of the development across north GA.
Cu will dissipate this evening but redevelop again and a little
more numerous Sunday afternoon. Winds will be light southwest
through the forecast.

//ATL Confidence...18Z Update...
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  93  73  90 /  30  40  30  50
Atlanta         75  92  73  89 /  30  40  30  50
Blairsville     70  88  70  84 /  50  50  50  50
Cartersville    73  91  74  88 /  40  40  40  60
Columbus        76  93  75  91 /  30  40  30  60
Gainesville     74  90  73  88 /  40  40  30  50
Macon           75  94  74  91 /  30  40  20  50
Rome            74  92  74  89 /  50  50  40  60
Peachtree City  73  90  73  89 /  30  40  30  60
Vidalia         73  91  74  91 /  20  40  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT this evening for the following
zones: Baldwin...Bibb...Bleckley...Chattahoochee...Crawford...
Crisp...Dodge...Dooly...Emanuel...Harris...Houston...Jefferson...
Johnson...Jones...Laurens...Macon...Marion...Monroe...
Montgomery...Muscogee...Peach...Pulaski...Schley...Stewart...
Sumter...Talbot...Taylor...Telfair...Toombs...Treutlen...
Twiggs...Upson...Washington...Webster...Wheeler...Wilcox...
Wilkinson.

&&

SHORT TERM...17
LONG TERM....RW/Baker
AVIATION...17
Hazardous weather outlook, Jul 22, 1:05 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
105 PM EDT Sat Jul 22 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
105 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected across north and
central Georgia this afternoon and evening. A couple of strong to
severe thunderstorms will be possible. The main hazards with any
storms that develop will be strong gusty winds, heavy rainfall,
frequent lightning, and small hail.

Additionally, heat index values will be over 100 degrees for much
of north and central Georgia this afternoon and evening, with heat
index values from 105 to 108 degrees expected in much of central
Georgia. A Heat Advisory continues for areas along and south of a
Hamilton to Forsyth to Louisville line until 6 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms are possible Sunday through Friday,
primarily in the afternoon and evening. Some strong to isolated
severe thunderstorms are possible each day.

In addition, heat index values in the 100 to 105 degree range
will again be possible for much of north and central Georgia on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 22, 2:20 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
220 PM EDT SAT JUL 22 2017

GAZ032-033-043-044-221900-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
220 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHERN COBB AND NORTHERN SOUTH FULTON COUNTIES UNTIL 300
PM EDT...

At 219 PM EDT...a strong thunderstorm was over Jim R Miller Park,
moving southwest at 10 mph.

  HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Marietta, Douglasville, Smyrna, Powder Springs, Austell,
Lithia Springs, Fair Oaks, Sweetwater Creek State Park, Vinings, Jim
R Miller Park, Six Flags Over Georgia, Dobbins Air Reserve Base and
Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3397 8457 3389 8444 3371 8455 3375 8469
      3386 8473 3387 8472
TIME...MOT...LOC 1819Z 037DEG 10KT 3389 8455

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 22, 2:53 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT SAT JUL 22 2017

GAZ031-032-043-221945-
Douglas GA-Cobb GA-Paulding GA-
253 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...
SOUTHWESTERN COBB AND SOUTHEASTERN PAULDING COUNTIES UNTIL 345 PM
EDT...

At 252 PM EDT...a strong thunderstorm was over Hiram, moving west at
5 mph.

  HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Dallas, Villa Rica, Powder Springs, Austell, Hiram,
Lake Val-Do-Mar, Lost Mountain Park, Brownsville, New Hope and New
Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3396 8497 3397 8497 3399 8469 3382 8463
      3371 8490 3373 8491 3373 8490 3378 8490
      3379 8492 3396 8498
TIME...MOT...LOC 1852Z 074DEG 6KT 3389 8475

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 22, 3:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT SAT JUL 22 2017

GAZ033-044-055-222030-
North Fulton GA-Clayton GA-South Fulton GA-
348 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
CLAYTON AND EASTERN SOUTH FULTON COUNTIES UNTIL 430 PM EDT...

At 347 PM EDT...a strong thunderstorm was over East Point, moving
south at 5 mph.

  HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, East Point, Union City, Forest Park, Riverdale, College
Park, Fairburn, Morrow, Hapeville, Lake City, Hartsfield-Jackson
Airport, Turner Field, Cascade Heights, Lakewood Park, Sandtown and
Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3376 8453 3373 8435 3365 8435 3355 8434
      3354 8444 3355 8444 3355 8446 3354 8450
      3354 8452 3363 8467
TIME...MOT...LOC 1947Z 014DEG 6KT 3369 8446

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:17 PM EDTSpecial Weather StatementFFCJones28 min
Jul 22, 2:20 PM EDTSpecial Weather StatementFFCCobb40 min
Jul 22, 2:53 PM EDTSpecial Weather StatementFFCPaulding52 min
Jul 22, 3:55 PM EDTSpecial Weather StatementFFCHeard50 min
Jul 22, 4:23 PM EDTSpecial Weather StatementFFCFayette52 min
Jul 22, 4:41 PM EDTSpecial Weather StatementFFCCoweta49 min
Jul 22, 4:57 PM EDTSpecial Weather StatementFFCForsyth48 min
Jul 22, 5:03 PM EDTSpecial Weather StatementFFCButts42 min
Jul 22, 6:14 PM EDTSpecial Weather StatementFFCButts, Lamar, Spalding46 min
Jul 22, 6:23 PM EDTSpecial Weather StatementFFCLumpkin, White37 min
Jul 22, 6:52 PM EDTSpecial Weather StatementFFCLumpkin, White38 min
Jul 22, 6:54 PM EDTSpecial Weather StatementFFCPike, Spalding51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.